Hail, Baca
- When
- May 26, 11:55 AM MST to 12:00 PM MST
- Where
- Baca County, 0.88 mi NE of Springfield
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 37.410, -102.610
Large hail reported just north of Springfield, CO during a severe thunderstorm.
The afternoon and evening of Sunday, May 26th was a very active severe weather day across the eastern Colorado plains. The region had been outlooked with a Moderate risk of severe thunderstorms and tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
The afternoon and evening of Sunday, May 26th was a very active severe weather day across the eastern Colorado plains. The region had been outlooked with a Moderate risk of severe thunderstorms and tornadoes. A mesoscale discussion from SPC came out at 1119 AM MDT highlighting much of the eastern plains of Colorado for the need of a Tornado Watch within the next couple of hours. At 1230 PM MDT SPC issued Tornado Watch #253 to include Baca, Bent, Crowley, Kiowa, Las Animas, Otero, and Prowers Counties. Throughout the afternoon and evening hours several supercell thunderstorms developed and moved southwest to northeast through the eastern Colorado plains counties. Several reports of large damaging hail, destructive winds, and a few tornadoes were seen by area SKYWARN spotters and Storm Chasers.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 26, 10:48 AM MST, 1 hour 7 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 1148 AM MDT Sun May 26 2019 .SHORT TERM...(Today and tonight) Issued at 345 AM MDT Sun May 26 2019 ...SEVERE THUNDERSTORMS LIKELY TODAY... Currently... Plenty of low level moisture was already over the region early this morning as low clouds were covering most of the plains. The only area on the plains which was clear was the Raton Mesa/Spanish Peaks region. Dewpoints were in the mid 50s except in the TAD region where 30s were noted. Temps were mild with upper 50s to around 60. In the mtns it was noticeably drier with mostly clear skies. Today... Severe thunderstorms are likely today over the plains, mainly east of the I-25 corridor. Plenty of potential instability is already in place and shear is going to be rather stout. SPC 06 UTC Day 1 outlook has a risk of severe over nearly all of the plains with enhanced severe generally east of the longitude of KLHX. A 5% TOR prob is noted over the eastern 1/2 of the SE CO plains, with a 10% tornado prob at the KS border. Hatched hail (>2.00 stones) covers the eastern 1/2 of the plains. Looking at the data a little closer, SPC HREF guidance shows the highest probabilities of rotating storms across Bent, Prowers and Kiowa counties (although I should make clear, severe is possible nearly everywhere across the plain later today). CAPE values by mid afternoon over the far eastern plains will likely be in the 2-3000 J/kg range with 50-60 knots of deep shear. 0-1 km srh should be in the 150-200 range. The best time for severe will be between 2 pm and 7 pm this afternoon. The only thing which may limit severe potential today is some of the HRRR runs are showing quite a bit of convection breaking out and this may decrease the threat somewhat. It will be important to monitor the run-to-run consistency of the hi res guidance as the morning progresses. The more isolated the cells, the better chance of significant severe weather over our plains later today. Tonight... By early this evening, strong to severe storms will likely be ongoing across the far eastern plains, but anticipate the brunt of the activity will be moving into KS by 8 pm. Only isolated convection will be possible later this evening over the plains. \/Hodanish .LONG TERM...(Monday through Saturday) Issued at 345 AM MDT Sun May 26 2019 Upper low across the southern tip of NV will be lifting northeastward into western CO by Monday evening and into northeast CO on Tuesday. Dry line pushes well east of the area on Monday which limits best shower/thunderstorm chances to along the Continental Divide as forcing and moisture with the upper system moves in. Showers will eventually spread into the Palmer Divide and Pikes Peak region Monday night into Tuesday along/behind a cold front with snow levels possibly dropping to around 7000 feet by early Tuesday morning. A few inches of accumulation will be possible across the mountains above 10000 feet. With the more northern track to this storm, Pikes Peak region should see light precipitation amounts with a brief rain/snow mix across portions of the Palmer Divide through Tuesday morning. Not getting much accumulation across the lower elevations due to the warmth of the system. Monday will be warm and windy ahead of the system. Fortunately fuels are too moist across southern CO to warrant any fire weather concerns. Tuesday will be on the colder back side of the storm system with highs topping out below normal. Still enough residual moisture/instability for scattered showers and thunderstorms along the Continental Divide and Pikes Peak region during the afternoon. It remains unsettled and cool for Wednesday as general upper troughing hangs back across the western U.S. Main activity will be over the mountains. A little better chance for showers and thunderstorms will spread across the plains for Thursday as return southerly flow tries to advect higher dew points back northward into the far eastern counties. CAPE values not all that high, and with light flow aloft, shear values are running under 30 kts, so threat of severe looks low at this point. Next upper trof approaches western CO on Friday with embedded shortwaves ejecting across CO ahead of the main upper trough. Southwest flow will likely mix the dry line eastward to near the KS border in the afternoon. Best chance of showers will be across the mountains and Pikes Peak region with temperatures returning to above normal across southern CO. Models differ with the timing of the upper trof ejecting across CO late week into the weekend, but suggest another front will drop through the plains on Saturday, potentially bringing another uptick in thunderstorms to the region. -KT && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 11445 AM MDT Sun May 26 2019 The KCOS and KPUB taf sites should note generally VFR conditions with wind gusts around 30 knots at times in combination with primarily isolated afternoon thunderstorms. KALS should experience VFR conditions during the next 24 hours in conjunction with gusty south to southwest afternoon winds around 35 knots at times. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous Weather Outlook National Weather Service Pueblo CO 1159 AM MDT Sun May 26 2019 COZ058>089-093>099-271800- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1159 AM MDT Sun May 26 2019 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are likely to occur this afternoon and early evening, generally east of the Interstate 25 corridor, to the Kansas state line. Although severe thunderstorm activity is possible over the majority of the plains, the greatest risk of severe weather activity will be east of a line from Calhan to Trinidad. Very large hail, up to 3 inches in diameter, will be achievable with the strongest storms. Wind gusts of 65 to 75 mph may also be noted. A tornado or two will also be possible, especially across Kiowa, Bent, Prowers and Baca counties. The best time for severe thunderstorm activity will be between 1 PM and 8 PM MDT. Locally heavy rain may also occur over the plains, and this locally heavy rain could produce local flash flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered to numerous showers and thunderstorms will be possible along the Continental Divide Monday and Tuesday, with isolated to scattered showers and thunderstorms spreading into the Pikes Peak region and adjacent plains Monday night through Tuesday. The main threat with thunderstorms will be small hail, wind gusts up to 50 mph, dangerous cloud to ground lightning and locally heavy rain. Some light to moderate snowfall accumulations will be possible across the higher peaks above 10000 feet Monday and Tuesday, particularly along the Continental Divide. Rain may mix with snow down to 7000 feet across the Pikes Peak region late Monday night through Tuesday morning but little to no accumulations are expected. Isolated to scattered showers and thunderstorms will remain in the forecast each day from Wednesday through Saturday. The best chances for thunderstorms on the plains will be on Thursday and again on Saturday. The main threats with thunderstorms will be lightning, brief moderate rainfall, small hail under 1 inch in diameter, and wind gusts up to 50 mph. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely over the southeastern Colorado plains, generally east of the Interstate 25 corridor, between 1 PM and 8 PM MDT.
Special Weather Statement National Weather Service Pueblo CO 1117 AM MDT Sun May 26 2019 COZ093>098-261815- Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO- Eastern Las Animas County CO-Western Kiowa County CO- La Junta Vicinity/Otero County CO-Eastern Kiowa County CO- 1117 AM MDT Sun May 26 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO...NORTHWESTERN PROWERS...SOUTH CENTRAL KIOWA...NORTHEASTERN LAS ANIMAS AND BENT COUNTIES UNTIL 1215 PM MDT... At 1117 AM MDT, Doppler radar was tracking a developing thunderstorm 8 miles south of Higbee, or 23 miles south of North La Junta, moving northeast at 50 mph. Half inch hail and winds in excess of 40 mph will be possible with this developing storm. Locations impacted include... Las Animas, Wiley, Neeoshe Reservoir, McClave, Sweetwater Reservoir, Higbee, Hasty, Neegronda Reservoir, Queens Reservoir, John Martin Reservoir, Fort Lyon and Caddoa. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3750 10340 3759 10360 3847 10304 3830 10253 TIME...MOT...LOC 1717Z 209DEG 49KT 3765 10344
Special Weather Statement National Weather Service Pueblo CO 1201 PM MDT Sun May 26 2019 COZ094-099-261845- Springfield Vicinity/Baca County CO-Eastern Las Animas County CO- 1201 PM MDT Sun May 26 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BACA AND SOUTHEASTERN LAS ANIMAS COUNTIES UNTIL 1245 PM MDT... At 1201 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles southwest of Kenton, or 27 miles north of Clayton, moving northeast at 50 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Springfield, Pritchett and Vilas. LAT...LON 3751 10304 3740 10239 3699 10268 3700 10327 TIME...MOT...LOC 1801Z 214DEG 43KT 3685 10310 KTS
Special Weather Statement National Weather Service Pueblo CO 1238 PM MDT Sun May 26 2019 COZ095-097-098-261930- Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO- Western Kiowa County CO- 1238 PM MDT Sun May 26 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS...SOUTH CENTRAL KIOWA AND CENTRAL BENT COUNTIES UNTIL 130 PM MDT... At 1237 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles south of Las Animas, or 17 miles east of North La Junta, moving northeast at 45 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Las Animas, Wiley, McClave, Hasty, John Martin Reservoir, Fort Lyon and Caddoa. A Tornado Watch remains in effect until 900 PM MDT for southeastern Colorado. LAT...LON 3778 10320 3790 10339 3835 10294 3814 10256 TIME...MOT...LOC 1837Z 222DEG 41KT 3790 10322 KTS
The Pueblo radar (KPUX), 181 km away, was scanning. The volume nearest the first event began at 18:56 UTC.
19 hail, 3 tornado. Local standard time, as filed.
Large hail reported just north of Springfield, CO during a severe thunderstorm.
Large hail reported by a storm chaser outside of Springfield, CO.
Large hail reported by storm chaser north of Springfield, CO.
Large hail reported by the public north of Springfield, CO.
Large hail reported by storm chaser north of Springfield, CO.
Large hail and minor street flooding reported by trained SKYWARN spotter in Springfield, CO.
Large hail report relayed by TV media north of Springfield, CO.
Large hail reported by by the public outside of Vilas, CO.
Large hail reported by public south of Lamar, CO.
NWS Pueblo employee spotted a brief tornado near Lamar, CO. The tornado stayed in open fields producing no visible damage. A storm survey was not conducted without any damage indicators to properly assess a EF rating.
Tornado sighted 6 miles south of McClave, CO. It was on the ground about one minute and produced no visible damage. An NWS storm survey was not conducted with the lack of damage indicators to properly assess a EF rating.
Large hail reported by trained SKYWARN spotter in Hasty, CO.
Large hail reported by storm chaser east of Hasty, CO.
Large hail reported by trained SKYWARN spotter north of Hasty, CO.
Large hail reported by storm chaser north of Hasty, CO.
Large hail reported by trained SKYWARN spotter in northern Colorado Springs.
Large hail reported by storm chaser south of Eads, CO.
Large hail reported by Kiowa County Emergency Manager in Eads, CO.
Large hail reported by storm chaser south of Eads, CO.
Trained SKYWARN spotter reported a brief tornado, lasting about a minute, south of Eads, CO. No damage was reported from this tornado. An NWS damage survey was not conducted given the lack of damage indicators so a proper EF rating could not be concluded.
Large hail reported by trained SKYWARN spotter west of Eads, CO.
Large hail reported by storm chaser south of Eads, CO.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2019Every state in 2019This day in weather historyThe tornado archive for Colorado, 2019Warnings in Colorado, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 830319, 830320, 830336, 830338, 830340, 830342, 830345, 830346, 830348, 830366, 830367, 830349, 830350, 830351, 830352, 830354, 830359, 830360, 830361, 830369, 830362, 830364.